Board Review: Pick your poison!
An 18-year-old female with a history of depression presents to the ED after an intentional nortriptyline overdose 2 hours ago. On arrival to the ED she is lethargic, tachycardic to the 120s, and hypotensive with a BP of 85/50. Her EKG is below. You begin to prepare to intubate, but what does she need immediately?
C. Calcium Gluconate
D. Sodium Bicarbonate
Answer: D. Sodium Bicarbonate. This is a case of TCA overdose. TCAs have many effects including anticholinergic activity, alpha-receptor blockade, and sodium and potassium channel blockade, resulting in hypotension, seizures, and intraventricular conduction defects and dysrhythmias that can be fatal. The characteristic EKG provided reveals R axis deviation, widened QRS complexes, and a terminal R in aVR. IV boluses of sodium bicarbonate are the mainstay of therapy and are indicated when QRS complexes are greater than or equal to 100ms in the limb leads. Flumazenil can precipitate seizures. Hemodialysis is ineffective as TCAs are highly protein bound.
See this prior EM daily post about TCA EKG findings: https://emdaily.cooperhealth.org/content/back-basics-tca-toxicity-ekg-fi...